Hail, Bergen
- When
- July 8, 12:41 PM EST
- Where
- Bergen County, 1.04 mi E of Ridgewood
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.000, -74.100
Hail of one inch in diameter was reported.
A pre-frontal trough just ahead of a frontal boundary in a warm and humid air mass triggered severe thunderstorms across Northeastern New Jersey.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A pre-frontal trough just ahead of a frontal boundary in a warm and humid air mass triggered severe thunderstorms across Northeastern New Jersey.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 8, 11:09 AM EST, 1 hour 32 minutes earlier.
Area Forecast Discussion
National Weather Service New York NY
1209 PM EDT Thu Jul 8 2021
.SYNOPSIS...
A cold front slowly approaches from the north tonight, stalling over
the area. The front then lifts back north on Thursday. Elsa
approaches us through the day Thursday and impacts the region mainly
Thursday night and Friday. Please refer to the latest forecast and
track information on Elsa from the National Hurricane Center. Weak
high pressure briefly builds in this weekend before a warm front
moves in and pushes north of the area early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Flash flood watch remains in effect for the Lower Hudson Valley
and northeast New Jersey due to several rounds of showers and
thunderstorms expected today. The rest of the flash flood watch
goes into effect tonight.
First round of showers and thunderstorms lifts north of the
Lower Hudson Valley in the next hour or so. Slow moving frontal
boundary will remain draped near or just north of the region.
Several rounds of showers and thunderstorms are likely to
develop this afternoon from the NYC metro on north and west.
There appears to be sufficient destabilization to the south of
the front and there is lift supported by an upper jet to the
north. Isolated flash flooding cannot be ruled out and it would
not be out of the question for a severe wind gust in any
stronger cells.
Still warm and muggy conditions continue today, though not as
warm as the last few days, with highs in the mid to upper 80s.
Heat indices remain below advisory criteria, even across NYC and
northeastern NJ, in with maximum values in the low 90s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
Attention then turns to impacts from Elsa. PWATs increase to
around 2 inches as Elsa approaches, making its way over the area
and passing over Eastern Long Island early Friday morning. One
change from the previous cycle is the axis of heaviest rainfall
has shifted further west across western Long Island, NYC, SW CT
and northeast NJ. The heaviest rainfall looks to fall from
06-12Z Friday, with HREF supporting some low end hourly
probabilities of >1" across NYC and the Lower Hudson for a few
hours Friday morning. After collaboration with WPC and
surrounding offices, have increased QPF in a line from NE NJ,
across NYC and into the Lower Hudson Valley and across CT. The
flash flood watch has been extended across eastern CT as well,
and will still run through noon on Friday when the system begins
to exit the area.
Winds on the east side of the system will be the strongest early
morning on Friday across eastern LI and southern CT, where some
35-40kt gusts are possible. Winds will begin to subside as Else
pulls away by Friday afternoon/evening. Please refer to our
Hurricane Local Statement for full details on potential impacts
from Elsa.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Long term was left generally unchanged with the exception of
extending the forecast through Day 8 using the NBM.
Upper ridge builds over the Atlc thru the long term. This will
result in a warming trend and increasing chances for shwrs and
tstms. Southwest flow aloft tends to favor interior/wrn zones
for best pcpn chances, but there is some uncertainty wrt the the
position of the ridge and the track and timing of the
associated upr low. The cwa could be close enough to the storm
track on the nrn periphery of the ridge to produce several
rounds of active wx. On the other hand, a drier scenario would
favor a few airmass tstms each day mainly over the interior. For
now, the blended approach was taken and the NBM followed.
&&
.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Mainly VFR through much of the day today, however IFR/MVFR for
some of the non-city terminals until early aftn. A weak surface
boundary nearby will allow for the development of some showers
and thunderstorms, but should remain fairly scattered.
Remnants of Tropical Storm Elsa approach this evening and will
result in widespread moderate to heavy rain with embedded
thunderstorms after 04Z Friday with IFR conditions or lower.
Winds strengthen today out of the S 10 to 15 kt with gusts to 20
kt possible. Winds become more SE late then E tonight with the
approach of the remnants of Elsa. Gusts after 04Z Friday locally up
to 30kt mainly along the immediate coast... KISP, KJFK, KGON,
KBDR. With the center of the tropical system moving generally
overhead, winds will turn to the north overnight, then
northwest and west by sunrise on Friday.
NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments possible for uncertainty in timing and
placement of thunderstorm development this PM. Gusts may be
occasional.
.OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
.Fri early morning... Elsa impacts. MVFR or lower likely. Heavy
rain with embedded thunderstorms.
.Sat...Mainly VFR but isold shwrs and tstms possible.
.Sun...Chances for shwrs and tstms.
.Mon...Chances for shwrs and tstms.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Sub-advisory conditions remain on all waters. Southerly winds
ahead of Elsa's approach then begin to increase on Thursday into
Thursday night. At least SCA conds are possible Thursday
evening with potentially stronger winds for late Thursday night
into Friday as Elsa passes through or nearby. Have opted not to
issue SCA for NY Harbor or the western LI Sound attm with both
wind and waves remaining sub criteria.
Please refer to the latest forecast and track information on Elsa
from the National Hurricane Center.
Seas on the ocean will subside on Sat, with waves blw 5 ft expected
by Sat ngt attm. Winds will be blw sca lvls on all waters Sun-Tue.
Seas on the ocean may touch 5 ft at times Sun and Mon.
&&
.HYDROLOGY...
Minor flooding may be possible with any storms this afternoon
given the moist airmass in place. Isolated flash flooding is
possible across northeast New Jersey and the Lower Hudson
Valley.
Flooding is then again possible late Thursday through Friday
with periods of rain and potential thunderstorms, particularly
along the urban corridor in NE NJ, NYC northward into the Lower
Hudson Valley. 2 to 3 inches of rainfall with locally higher
amounts possible during this time. Areas of poor drainage/urban
flooding are likely, with potential for some areas of flash
flooding and flooding of fast reacting small rivers and streams.
No hydrologic concerns from Saturday through Thursday.
&&
.TIDES/COASTAL FLOODING...
There remains a high risk of rip currents at ocean beaches through
Friday. Surf height of around 3 to 5 ft is expected through
Thursday due to 3 to 5 ft southerly wind waves mixed with
background long period SE swells.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Tropical Storm Warning for CTZ008-010>012.
Flash Flood Watch from midnight EDT tonight through Friday
morning for CTZ005>012.
NY...Tropical Storm Warning for NYZ078>081-179.
Flash Flood Watch through Friday morning for NYZ067>070.
Flash Flood Watch from midnight EDT tonight through Friday
morning for NYZ071>075-176>179.
High Rip Current Risk until 9 PM EDT this evening for NYZ075-
080-081-178-179.
NJ...Flash Flood Watch through Friday morning for NJZ002-004-006-
103>108.
MARINE...Tropical Storm Warning for ANZ331-332-340-345-350-353-355.
&&
SYNOPSIS...DBR/MW
NEAR TERM...DBR/DS
SHORT TERM...DBR
LONG TERM...JMC/BG/MW
AVIATION...JC/MW
MARINE...DBR/MW
HYDROLOGY...DBR/MW
TIDES/COASTAL FLOODING...MWHazardous Weather Outlook National Weather Service New York NY 940 AM EDT Thu Jul 8 2021 NYZ075-178-091345- Kings (Brooklyn)-Southern Queens- 940 AM EDT Thu Jul 8 2021 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Dangerous rip currents are also expected at ocean beaches on Friday. Flash flooding is possible late Thursday through Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ179-091345- Southern Nassau- 940 AM EDT Thu Jul 8 2021 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...TROPICAL STORM WARNING IN EFFECT... ...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Tropical Storm Warning. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. Flash Flood Watch. Dangerous rip currents are also expected at ocean beaches on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ080-081-091345- Southwest Suffolk-Southeast Suffolk- 940 AM EDT Thu Jul 8 2021 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NJZ002-004-006-103>108-NYZ067>070-091345- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester- 940 AM EDT Thu Jul 8 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>007-009-NYZ071>074-176-177-091345- Northern Fairfield-Northern New Haven-Northern Middlesex- Southern Fairfield-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northern Queens-Northern Nassau- 940 AM EDT Thu Jul 8 2021 ...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ008-010>012-091345- Northern New London-Southern New Haven-Southern Middlesex- Southern New London- 940 AM EDT Thu Jul 8 2021 ...TROPICAL STORM WARNING IN EFFECT... ...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for southern Connecticut. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ078-079-091345- Northwest Suffolk-Northeast Suffolk- 940 AM EDT Thu Jul 8 2021 ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-340-345-350-353-355-091345- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 940 AM EDT Thu Jul 8 2021 ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ335-338-091345- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor- 940 AM EDT Thu Jul 8 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Remnants of Tropical Storm Elsa will move through tonight bringing heavy rain and potentially gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Tropical storm conditions are possible for the eastern waters into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
Special Weather Statement
National Weather Service New York NY
1154 AM EDT Thu Jul 8 2021
NYZ067>070-081700-
Putnam-Rockland-Northern Westchester-Orange-
1154 AM EDT Thu Jul 8 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WESTCHESTER...
ORANGE...WESTERN PUTNAM AND ROCKLAND COUNTIES...
At 1154 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Montgomery to Highland Lake.
Movement was east at 20 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
Locations impacted include...
Newburgh, Peekskill, Monroe, Walden, West Point, Warwick, Goshen,
Cold Spring, New Windsor, Gardnertown, Chester, Montgomery, Florida,
Harriman and Kiryas Joel.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4163 7425 4160 7425 4158 7413 4161 7413
4160 7409 4161 7407 4158 7405 4159 7395
4153 7400 4146 7400 4144 7398 4149 7393
4150 7384 4124 7386 4122 7440 4159 7437
4160 7433 4163 7426
TIME...MOT...LOC 1554Z 263DEG 19KT 4158 7431 4116 7443
JCSpecial Weather Statement
National Weather Service New York NY
1259 PM EDT Thu Jul 8 2021
CTZ005-NYZ068-081745-
Northern Fairfield-Putnam-
1259 PM EDT Thu Jul 8 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FAIRFIELD AND
PUTNAM COUNTIES...
At 1255 PM EDT, a strong thunderstorm was located over Fahnestock
State Park, or near Mahopac, moving east at 25 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
This storm will be near...
Mahopac around 100 PM EDT.
Lake Carmel and Carmel around 110 PM EDT.
Brewster around 115 PM EDT.
New Fairfield around 130 PM EDT.
Danbury and Bethel around 140 PM EDT.
Newtown around 145 PM EDT.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4149 7344 4151 7339 4149 7337 4147 7331
4136 7329 4135 7355 4136 7354 4137 7356
4134 7375 4134 7389 4149 7392 4153 7360
4153 7353 4154 7353 4155 7346
TIME...MOT...LOC 1655Z 261DEG 23KT 4142 7381
GoodmanSpecial Weather Statement
National Weather Service New York NY
1259 PM EDT Thu Jul 8 2021
NJZ002-004-103-NYZ069-081745-
Western Bergen-Western Passaic-Eastern Passaic-Rockland-
1259 PM EDT Thu Jul 8 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PASSAIC...NORTHWESTERN
BERGEN AND ROCKLAND COUNTIES...
At 1259 PM EDT, a strong thunderstorm was located over Pompton Lakes,
moving northeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
This storm will be near...
Ramsey around 125 PM EDT.
Suffern around 130 PM EDT.
Monsey and Nanuet around 140 PM EDT.
New City and Pomona around 145 PM EDT.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4125 7407 4111 7389 4105 7402 4107 7406
4105 7407 4103 7407 4093 7429 4095 7428
4097 7428 4098 7430 4100 7430 4100 7433
4101 7434 4100 7435 4101 7435 4101 7438
TIME...MOT...LOC 1659Z 225DEG 18KT 4100 7430
GoodmanThe Brookhaven radar (KOKX), 105 km away, was scanning. The volume nearest the first event began at 17:41 UTC.
9 hail, 4 thunderstorm wind. Local standard time, as filed.
Hail of one inch in diameter was reported.
Hail of 1 inch in diameter was reported from Ridgewood.
Large tree reported down.
Hail of 1.5 inches in diameter reported from 1 ESE Woodcliff Lake.
Hail of 2.5 inches in diameter was reported.
Hail of 2.5 inches in diameter was reported.
Tree reported down across Grand Avenue blocking the road.
Hail of 1.25 inches in diameter was reported.
Tree reported down on car at the cross section of Washington Avenue and Van Emburgh Avenue.
Hail of 1 inch in diameter was reported.
Hail of 2 inches in diameter was reported.
Golf ball sized hail reported in Westwood.
Tree reported down on power lines and road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2021Every state in 2021This day in weather historyWarnings in New Jersey, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974055, 974057, 974063, 974058, 974059, 974056, 974062, 974061, 974065, 974066, 974068, 974069, 974070.